Alert archive / Massachusetts / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Albany, NY

May 16, 2023Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this red flag warning at May 16, 2023, 3:51 AM EDT for Berkshire County, Massachusetts; Northwest Hills Planning Region, Connecticut. It took effect at May 16, 2023, 8:00 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 3:51 AM EDT (07:51 UTC)
In effect from
May 16, 2023, 8:00 AM EDT
Expired
May 16, 2023, 7:59 PM EDT
In force
12 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS81 KALY 160751
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
351 AM EDT Tue May 16 2023

CTZ001-013-MAZ001-025-161600-
/O.NEW.KALY.FW.W.0004.230516T1200Z-230517T0000Z/
/O.EXT.KALY.FW.A.0004.230517T1200Z-230518T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
and South Egremont
351 AM EDT Tue May 16 2023

...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR WESTERN MASSACHUSETTS AND NORTHWESTERN
CONNECTICUT...

...FIRE WEATHER WATCH NOW IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND 
NORTHWESTERN CONNECTICUT...

The National Weather Service in Albany has issued a Red Flag
Warning for low humidities and gusty winds, which is in effect 
from 8 AM this morning to 8 PM EDT this evening.

* Affected Area...In Massachusetts, Berkshire County. In
  Connecticut, Litchfield County.

* Timing...For the Red Flag Warning, today with the most critical
  conditions between late morning and sunset. For the Fire 
  Weather Watch, on Wednesday with the most critical conditions 
  between late morning and sunset.

* Winds...Today, west-southwest 10 to 20 mph with gusts up to 30
  mph. On Wednesday, northwest 10 to 20 mph with gusts up to 30 
  mph.

* Relative Humidity...Today and on Wednesday, as low as 20 
  percent.

* Temperatures...Today, in the upper 60s to upper 70s. On
  Wednesday, in the upper 40s to upper 50s.

* Lightning...None.

* Impacts...Dry conditions and gusty winds may result in rapid 
  fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
131 
WWUS81 KALY 161610
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
1210 PM EDT Tue May 16 2023

CTZ001-013-MAZ001-025-170015-
/O.CON.KALY.FW.W.0004.000000T0000Z-230517T0000Z/
/O.CON.KALY.FW.A.0004.230517T1200Z-230518T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
and South Egremont
1210 PM EDT Tue May 16 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND NORTHWEST
CONNECTICUT...


* Affected Area...Fire Weather Zone 001 Northern Litchfield, 
  Fire Weather Zone 001 Northern Berkshire, Fire Weather Zone 
  013 Southern Litchfield and Fire Weather Zone 025 Southern 
  Berkshire.

* Timing...For the Red Flag Warning, this afternoon through
  sunset. For the Fire Weather Watch, on Wednesday with the most
  critical conditions between late morning and sunset.

* Winds...Today, west-southwest at 10 to 20 mph with gusts to 30 
  mph. On Wednesday northwest 10 to 15 mph with gusts up to 30 
  mph.

* Relative Humidity...This afternoon and Wednesday, as low as 20 
  percent.

* Temperatures...Today in the 70s. Wednesday in the 50s.

* Lightning...None.

* Impacts...Dry conditions and gusty winds may result in rapid 
  fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

MSE
960 
WWUS81 KALY 161845
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
245 PM EDT Tue May 16 2023

CTZ001-013-MAZ001-025-170245-
/O.CON.KALY.FW.W.0004.000000T0000Z-230517T0000Z/
/O.CON.KALY.FW.A.0004.230517T1200Z-230518T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
and South Egremont
245 PM EDT Tue May 16 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WESTERN MASSACHUSETTS AND NORTHWESTERN CONNECTICUT...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND 
NORTHWESTERN CONNECTICUT...

* Affected Area...Fire Weather Zone 001 Northern Litchfield, 
  Fire Weather Zone 001 Northern Berkshire, Fire Weather Zone 
  013 Southern Litchfield and Fire Weather Zone 025 Southern 
  Berkshire.

* Timing...For the Red Flag Warning, this afternoon through 
  sunset. For the Fire Weather Watch, on Wednesday with the most 
  critical conditions between late morning and sunset.

* Winds...Southwest at 10 to 20 mph with gusts to 25 mph late this
  afternoon into this evening. Northwest 10 to 20 mph with gusts 
  up to 30 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...In the mid 60s to mid 70s late today. In the 50s
  on Wednesday.

* Lightning...None.

* Impacts...Dry conditions and gusty winds may result in rapid 
  fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

MSE
460 
WWUS81 KALY 162359
RFWALY

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albany NY
759 PM EDT Tue May 16 2023

CTZ001-013-MAZ001-025-171000-
/O.CAN.KALY.FW.W.0004.000000T0000Z-230517T0000Z/
/O.UPG.KALY.FW.A.0004.230517T1200Z-230518T0000Z/
/O.NEW.KALY.FW.W.0005.230517T1200Z-230518T0000Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
INCLUDING THE CITIES OF Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
and South Egremont
759 PM EDT Tue May 16 2023

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY FOR
THE BERKSHIRES AND NORTHWESTERN CONNECTICUT...

The National Weather Service in Albany has issued a Red Flag
Warning for the Berkshires and northwestern Connecticut which is 
in effect from 8 AM to 8 PM EDT Wednesday. 

* Affected Area...The Berkshires and Litchfield County.

* Timing...8 AM to 8 PM EDT Wednesday.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 20 to 25 percent.

* Temperatures...In the 50s to lower 60s.

* Lightning...None.

* Impacts...Dry conditions and gusty winds may result in rapid 
  fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this red flag warning went out at May 16, 1:15 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 16, 1:15 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
115 AM EDT Tue May 16 2023

.SYNOPSIS...
High pressure will continue to bring dry and pleasant weather
through much of Tuesday. A potent cold front will bring some
rain showers to mainly northern areas Tuesday night then drier
and much cooler conditions for Wednesday. Dry weather will
continue through the end of the week with a gradual moderating
trend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
.UPDATE...As of 115 AM EDT...Made slight adjustments to
temperatures and dew points to better align with latest regional
ASOS and NYS Mesonet observations. Updated sky cover grids
through morning based on current satellite presentation and
expected trends. Otherwise, forecast remains on track; see
previous discussion below.

.PREV DISCUSSION [930 PM EDT]...Surface high pressure will
shift just to the south tonight as a cold front approaches the
St. Lawrence Valley. Weak warm air advection will result in a
milder night than last night. There will likely be a lingering
breeze as well as the pressure gradient slightly increases in
response to the approaching cold front. Lows will be mainly in
the 40s, though some localized colder spots could develop where
winds are more light to calm.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
West to northwesterly zonal flow will continue across the region
to start the day on Tuesday, then an upper-level trough and
weak surface cold front will drop southward from Ontario/Quebec
for Tuesday night. Tuesday will start out dry with some
sunshine, then clouds will increase during the afternoon and
evening in advance of the approaching cold front. Another breezy
day is expected with some occasional gusts between 25 and 30
mph. There will be enough moisture with this system to bring a
few showers to the area, especially for areas along and north of
I-90 Tuesday night. Little if any rainfall is expected for
areas farther south.

Temperatures should rise to above normal levels on Tuesday with
most areas in the 70s to around 80, except some upper 60s
across the higher elevations. Cold air advection takes shape
later Tuesday night behind the cold front with lows dipping into
the 30s and 40s with some upper 20s across portions of the
Adirondacks.

'Chilly' high pressure builds into the region from Canada on
Wednesday with 850 hPa temperatures dropping to -1 to -3C (1 to
3 standard deviations below normal per latest NAEFS) and
precipitable water values near daily minimums per KALB sounding
climatology from the SPC (around 0.20 inches). This will lead to
a dry but cool day with temperatures running 10 to 15 degrees
below normal (but shy of record low highs). Highs will be in the
40s across the higher elevations and the 50s to near 60 in the
valleys. It will be breezy as well with occasional gusts between
25 and 35 mph, adding an additional chill to the air. High
pressure overhead for Wednesday night will result in a cold
night with lows in the 20s to mid-30s. We may approach record
low temperatures for some climate sites. Frost/Freeze headlines
will likely be needed for most areas Wednesday night where the
growing season has begun.

The combination of recent dry weather, gusty winds and low
relative humidity values both Tuesday and Wednesday will lead
to an increased risk for fire spread. See the Fire Weather
discussion for more information.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Upper-level ridging builds into the region to end the week as
surface high pressure slowly shifts eastward bringing a
south/southwesterly return flow. More dry weather is expected
along with a gradual warming trend back to near normal levels.
An upper- level trough will then approach the area from the west
for the weekend which would bring our next best chance for
widespread and much-needed rainfall. There remains some
uncertainty on the timing of this system so will cap pops at
chance at this time. By then, it would be two weeks since some
areas have had a decent rainfall. Once this system departs, high
pressure looks to return with drier weather.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Flying conditions are currently VFR for all sites.  Satellite
imagery shows sct-bkn high clouds in place, with the most coverage
across northern areas.  Through the rest of the night, these cirrus
clouds will remain in place, but it will stay VFR with no lower
clouds and no precip expected.

Through most of the day on Tuesday, it will continue to be VFR with
just some more passing high clouds around.  As a frontal boundary
approaches, mid level clouds will be increase by late in the day and
into the evening.  A stray shower could come close to KGFL/KALB by
the evening hours, but it would be very brief and light and probably
won't impact visibility much at all.

Behind the front, model soundings suggest some lower clouds will
develop in the wake of the boundary.  This could allow for a period
of MVFR cigs for KGFL/KALB/KPSF for after 00z Wednesday.  KPOU
should be far enough south to avoid these clouds, so will keep
flying conditions VFR there.

West to southwest winds will be around 5 kts through the rest of the
overnight hours.  With 2 kft westerly winds around 35-40 kts, some
LLWS is expected through the rest of the night for KGFL/KALB/KPSF.
Winds aloft are lighter at KPOU, so no LLWS is expected there.  The
LLWS should end towards daybreak, but surface winds will be
increasing to around 10 kts for a southwesterly direction.  Through
the day on Tuesday, west to southwest winds will be 10 to 18 kts,
with some higher gusts, especially at KALB/KSPF. These gusts could
be as high a 28 kts at times in the afternoon hours. Behind the
front, winds will switch to the north to northwest around 00z-03z as
the front heads southward. Winds will only be 5 to 10 kts for
immediately behind the front, but will pick up for later in the
overnight and especially into the day on Wednesday.

Outlook...

Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Low Operational Impact. Breezy. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Breezy. NO SIG WX.
Saturday: Low Operational Impact. Breezy. Slight Chance of SHRA.

&&

.FIRE WEATHER...
.Gusty Winds and relative humidity values as low as 20 to 25
percent are expected across the region on Tuesday and
Wednesday...

Dry weather will continue through much of the day Tuesday. RH
values will rebound to 55 to 75 percent tonight and then lower
to 20 to 30 percent Tuesday afternoon. Wind will remain elevated
tonight at 5 to 15 mph out of the west to southwest then
increase to 10 to 20 mph with gusts to around 30 mph on Tuesday.
A cold front will bring some rain showers to mainly areas along
and north of I-90 Tuesday night.

Drier and cooler weather returns on Wednesday. RH values will
once again lower to 20 to 25 percent with northwesterly winds
at 10 to 20 mph with gusts to 30 mph.

The combination of recent dry weather along with gusty winds and
low relative humidity values will likely necessitate some fire
weather headlines and/or special weather statements both Tuesday
and Wednesday.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Fire Weather Watch from 11 AM EDT this morning through
     Wednesday evening for CTZ001-013.
NY...None.
MA...Fire Weather Watch from 11 AM EDT this morning through
     Wednesday evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...Evbuoma/Picard/Rathbun
SHORT TERM...Rathbun
LONG TERM...Rathbun
AVIATION...Frugis
FIRE WEATHER...Rathbun
Hazardous weather outlook, May 15, 3:37 PM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
337 PM EDT Mon May 15 2023

NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013>015-161100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
337 PM EDT Mon May 15 2023

This Hazardous Weather Outlook is for eastern New York and southern
Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low relative humidity and gusty winds may result in an elevated risk
of fire spread Tuesday and Wednesday.

An unseasonably cold air mass will move across the region Wednesday
night and will likely result in widespread frost formation and
localized freezes where the growing season has begun. Frost/freeze
headlines will likely be needed later in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-161100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
337 PM EDT Mon May 15 2023

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

An unseasonably cold air mass will move across the region Wednesday
night and will likely result in widespread frost formation and
localized freezes where the growing season has begun. Frost/freeze
headlines will likely be needed later in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:38 PM EDTFreeze WatchALYBerkshire21 hr
May 16, 7:59 PM EDTRed Flag WarningALYBerkshire24 hr

Nearby

Red Flag Warnings in Massachusetts, 2023Red Flag Warnings in Connecticut, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.